South Dakota, 2017

Hail and Damaging Winds in South Dakota, August 6, 2017

August 6, 2017 · NWS UNR · 5 events in 2 counties and zones

A supercell thunderstorm developed over south central South Dakota, producing large hail and gusty winds over portions of eastern Mellette and Tripp Counties from Mosher to Witten and east of Clearfield, which damaged crops in western Tripp County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over south central South Dakota, producing large hail and gusty winds over portions of eastern Mellette and Tripp Counties from Mosher to Witten and east of Clearfield, which damaged crops in western Tripp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 3:14 PM CST, 36 minutes earlier.

Area forecast discussion, Aug 6, 3:14 PM CST, 36 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
314 PM MDT Sun Aug 6 2017

.DISCUSSION...(This Evening Through Sunday)
Issued at 258 PM MDT Sun Aug 6 2017

Upper level analysis has broad trof across the northern CONUS with
weak cyclonic flow across the northern Plains. Skies are partly
sunny to mostly cloudy this afternoon with scattered showers and
thunderstorms across the area. At the surface, weak high pressure
was located across the area, with temperatures in the upper 60s to
mid 70s. Winds were mainly out of the north at 10 to 20 mph.

Weak cyclonic flow will continue into tonight as widely scattered
showers, and a few thunderstorms, will slowly shift eastward and
diminish during the evening hours. Another cool night is in store,
with temperatures falling into the 50s across much of the area.
Some 40s will be possible in the Black Hills, and low lying areas
across the plains.

Monday into Tuesday will be drier as weak forcing aloft will limit
isolated activity to mainly the Black Hills. Chances for pcpn will
increase again late Tuesday into midweek as additional disturbances
slide southeast across the region. Better chances right now look
to be Wednesday afternoon and then late Thursday afternoon into
Thursday night. Temps through Thursday will remain slightly below
average, mostly 70s and lower 80s for highs. Will likely see at
least a temporary shift in the pattern toward the weekend as a
ridge is progged to build over the Rockies. This would bring
mostly dry weather and a warming trend. Highs look to be in the
80s across much of the area for the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1108 AM MDT Sun Aug 6 2017

Gusty winds to 30 mph will persist over the eastern slopes and
adjacent plains of the Black Hills through this afternoon.
Otherwise, isolated to scattered thunderstorms will develop over
the Black Hills this afternoon and move southeast, diminishing
this evening. Elsewhere, some isolated to scattered showers and
thunderstorms are possible this afternoon and evening.

MVFR ceilings over parts of the SD and far northeastern WY plains
may expand a bit in coverage tonight as a relatively cool and
moist air mass remains in place with a slight upslope flow,
possibly reaching the KRAP site by 12z Monday. Patchy fog will
again be possible by Monday morning. Otherwise, VFR conditions
will predominate for most places.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Bunkers
Hazardous weather outlook, Aug 6, 4:45 AM CST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
445 AM MDT Sun Aug 6 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
445 AM MDT Sun Aug 6 2017 /545 AM CDT Sun Aug 6 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight for most of
the area. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are periodic chances for thunderstorms much of this week.
Isolated severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 6, 3:09 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 PM CDT SUN AUG 6 2017

SDZ046-049-062200-
Tripp SD-Mellette SD-
409 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRIPP AND EASTERN
MELLETTE COUNTIES UNTIL 500 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westover, or 12 miles southeast of Murdo, moving southeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wood.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4339 10054 4372 10078 4371 10068 4375 10064
      4374 10064 4377 10058 4372 10047 4374 10036
      4370 10029 4371 10023 4369 10021 4371 10018
      4368 10011 4371 10004 4370 9990
TIME...MOT...LOC 2109Z 316DEG 26KT 4375 10055

Eagan

The radar

The North Platte radar (KLNX), 181 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Mellette

When
August 6, 3:50 PM CST
Where
Mellette County, 8.31 mi NNW of Mosher
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.581, -100.364

Wind gusts were estimated near 70 mph.

Hail, Tripp

When
August 6, 4:20 PM CST
Where
Tripp County, 6 mi E of Carter
Measured
1 in hail
Reported by
Public
Coordinates
43.380, -100.081

Thunderstorm Wind, Tripp

When
August 6, 4:20 PM CST
Where
Tripp County, 6 mi E of Carter
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.380, -100.081

A slide was blown off a swing set and broken.

Hail, Tripp

When
August 6, 4:45 PM CST
Where
Tripp County, 8.06 mi E of Clearfield
Measured
1 in hail
Reported by
Public
Coordinates
43.170, -99.870

Thunderstorm Wind, Tripp

When
August 6, 4:45 PM CST
Where
Tripp County, 8.06 mi E of Clearfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.170, -99.870

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707788, 707789, 707790, 707791, 707793.